Dr. Roach: Embarrassed by incontinence? Your doctor has heard it all before, and can help
Dear Dr. Roach: I am a woman, in my late 80s and have been healthy my whole life. I don’t take any medications for any conditions. However, I have one issue I would like to ask your advice on. Over the past few years I’m afraid I have become incontinent. When I feel the urge, I have to go to the bathroom right away or I might have an accident, which is a great source of distress and embarrassment. Often, I don’t get to the bathroom in time. I wear pads, but this really isn’t a solution. I have heard there are prescription medications available, but I’m not sure if they actually work and whether there are side effects. Do you think it’s worth giving them a try?
Dear I.R.M.: Many women are embarrassed about bringing this up to their doctor, but treatment can improve a woman’s quality of life and eliminate skin irritation that sometimes comes with incontinence.
Overactive bladder is a major cause of incontinence. The most significant symptom is urinary urgency, the sensation of needing to urinate immediately. This often leads to involuntary loss of urine very quickly. The diagnosis can usually be made by a careful assessment of your medical history. A urine culture is performed to be sure there is not an infection, which can lead to these symptoms if not treated.
Pads are necessary while the evaluation is in process, as these can wick moisture away from the skin and offer protection from irritation. However, many or most women are able to find relief through treatment, greatly reducing or eliminating the need for pads. These treatments include pelvic floor exercises, lifestyle changes and sometimes medication.
In a woman in her 80s, vulvovaginal atrophy is common due to loss of estrogen’s protective effects on the lining of the vulva and vagina. Treating this, if present, will often improve symptoms in women with overactive bladder. It is often very effective for stress incontinence, like when a person loses urine with a cough or sneeze. Some women have both of these types of incontinence. Smoking cessation can improve symptoms, and weight loss for overweight women may be of benefit.
I have had good success referring women to a pelvic floor physical therapist. I am fortunate to have these highly skilled professionals readily available at my practice, but they are not available in many areas. When not, written and verbal instructions must suffice, and an example of these may be found readily on the web or at my Facebook page, facebook.com/keithroachmd.
If lifestyle changes and pelvic floor exercises are not effective enough, medications should be tried. They do work in most cases. Although, like all medicines, they may have side effects, but they are usually not too bad and most women find the benefits are worth it. The newer, beta-3 agonists drugs mirabegron (Myrbetriq) and vibegron (Gemtesa) tend to have fewer side effects than the older, antimuscarinics drugs, such as oxybutynin (Ditropan) or trospium. However, the newer drugs are more expensive (about $400 a month versus $20 a month in the U.S.) and may not be fully covered by insurance. Dry mouth is the most common side effect, and it is much more likely with the older than newer drugs. Antimuscarinics can also cause constipation and blurry vision, and a few women notice confusion and decreased concentration. The medicine should be stopped for this.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.